Posterior reversible encephalopathy syndrome due to hypercalcaemia: a rare cause

Nandakrishna Bolanthakodi, Sudha Vidyasagar, Muralidhar Varma, Avinash Holla

Research output: Contribution to journalArticle

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity described by Hinchey et al in late 90's, characterised by variable associations of seizure activity, consciousness impairment ranging from confusion to coma, headaches, visual abnormalities, nausea/vomiting and focal neurological signs. Common causes are accelerated hypertension, eclampsia, preeclampsia, cytotoxic drug use and autoimmune diseases like systemic lupus erythematosus. We report a case of PRES in a 62-year-old female patient due to hypercalcemia secondary to vitamin D toxicity on treatment with calcium supplements and vitamin D for secondary hypoparathyroidism. She had seizures and visual defects on presentation which recovered completely with treatment of hypercalcemia.

Original languageEnglish
Article number223415
JournalBMJ Case Reports
Volume12
Issue number2
DOIs
Publication statusPublished - 01-02-2019

Fingerprint

Posterior Leukoencephalopathy Syndrome
Hypercalcemia
Vitamin D
Seizures
Hypoparathyroidism
Confusion
Eclampsia
Coma
Pre-Eclampsia
Consciousness
Systemic Lupus Erythematosus
Nausea
Autoimmune Diseases
Vomiting
Headache
Hypertension
Calcium
Therapeutics
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{0c8ae17acd7a46efa6c44a09864919c5,
title = "Posterior reversible encephalopathy syndrome due to hypercalcaemia: a rare cause",
abstract = "Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity described by Hinchey et al in late 90's, characterised by variable associations of seizure activity, consciousness impairment ranging from confusion to coma, headaches, visual abnormalities, nausea/vomiting and focal neurological signs. Common causes are accelerated hypertension, eclampsia, preeclampsia, cytotoxic drug use and autoimmune diseases like systemic lupus erythematosus. We report a case of PRES in a 62-year-old female patient due to hypercalcemia secondary to vitamin D toxicity on treatment with calcium supplements and vitamin D for secondary hypoparathyroidism. She had seizures and visual defects on presentation which recovered completely with treatment of hypercalcemia.",
author = "Nandakrishna Bolanthakodi and Sudha Vidyasagar and Muralidhar Varma and Avinash Holla",
year = "2019",
month = "2",
day = "1",
doi = "10.1136/bcr-2017-223415",
language = "English",
volume = "12",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",
number = "2",

}

Posterior reversible encephalopathy syndrome due to hypercalcaemia : a rare cause. / Bolanthakodi, Nandakrishna; Vidyasagar, Sudha; Varma, Muralidhar; Holla, Avinash.

In: BMJ Case Reports, Vol. 12, No. 2, 223415, 01.02.2019.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Posterior reversible encephalopathy syndrome due to hypercalcaemia

T2 - a rare cause

AU - Bolanthakodi, Nandakrishna

AU - Vidyasagar, Sudha

AU - Varma, Muralidhar

AU - Holla, Avinash

PY - 2019/2/1

Y1 - 2019/2/1

N2 - Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity described by Hinchey et al in late 90's, characterised by variable associations of seizure activity, consciousness impairment ranging from confusion to coma, headaches, visual abnormalities, nausea/vomiting and focal neurological signs. Common causes are accelerated hypertension, eclampsia, preeclampsia, cytotoxic drug use and autoimmune diseases like systemic lupus erythematosus. We report a case of PRES in a 62-year-old female patient due to hypercalcemia secondary to vitamin D toxicity on treatment with calcium supplements and vitamin D for secondary hypoparathyroidism. She had seizures and visual defects on presentation which recovered completely with treatment of hypercalcemia.

AB - Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity described by Hinchey et al in late 90's, characterised by variable associations of seizure activity, consciousness impairment ranging from confusion to coma, headaches, visual abnormalities, nausea/vomiting and focal neurological signs. Common causes are accelerated hypertension, eclampsia, preeclampsia, cytotoxic drug use and autoimmune diseases like systemic lupus erythematosus. We report a case of PRES in a 62-year-old female patient due to hypercalcemia secondary to vitamin D toxicity on treatment with calcium supplements and vitamin D for secondary hypoparathyroidism. She had seizures and visual defects on presentation which recovered completely with treatment of hypercalcemia.

UR - http://www.scopus.com/inward/record.url?scp=85061502762&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85061502762&partnerID=8YFLogxK

U2 - 10.1136/bcr-2017-223415

DO - 10.1136/bcr-2017-223415

M3 - Article

VL - 12

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

IS - 2

M1 - 223415

ER -